MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER

ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER
Catalog Number CRV150-19P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site: (b)(6), registration number: (b)(4).Device investigation could not be performed because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and referring to known similar events, it was presumed that stress exceeding the product's design limit was inadvertently applied with catheter manipulation while the catheter tip was being trapped likely in calcificated segment of the target lesion, and that stress led the catheter tip to be damaged and eventually torn off.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter and damage the blood vessel.); and, [malfunction and adverse effects] separation.
 
Event or Problem Description
It was reported that an asahi caravel microcatheter was used in a plain old balloon angioplasty to treat an unspecified lesion in the right coronary artery (rca) when the microcatheter broke off inside the rca and embolized down the artery.The separated piece of the microcatheter would not be retrieved and was left in the patient.No additional information was provided.
 
Additional Manufacturer Narrative
The caravel microcatheter was returned for evaluation.The returned microcatheter was missing the distal end of the tip.On the broken end of the tip, the inner polymer layer was found stretched and circumferential cracks were observed on the tip surface.These findings suggested that tensile stress had contributed to this tip separation.The lumen of the broken tip was observed flattened that inferred the tip was pushed into and likely caught by the stenosed lesion.The distal end of the braid tube was exposed on the broken end that indicated approximately 2mm of the tip was missing.Based on the investigation outcome and referring to known similar events, it was presumed that tensile stress exceeding the product's design limit was inadvertently applied with catheter manipulation while the catheter tip was being trapped likely in the target lesion, and that stress led the catheter tip to be damaged and eventually torn off upon removal.It was concluded that this event was not attributed to product quality.

Brand Name
ASAHI CARAVEL
Common Device Name
PERCUTANEOUS CATHETER
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, 489-0 071
JA  489-0071
MDR Report Key9455531
Report Number3003775027-2019-00203
Device Sequence Number16910795
Product Code DQY
UDI-Device Identifier04547327108782
UDI-Public(01)04547327108782(17)220331(10)190403K10A
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K152447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Catalogue NumberCRV150-19P
Device Lot Number190403K10A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Initial Date Received by Manufacturer 11/20/2019
Supplement Date Received by Manufacturer12/11/2019
Initial Report FDA Received Date12/11/2019
Supplement Report FDA Received Date12/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;